2012 Fungal Meningitis Outbreak
Featured Topic Archive
Updated November 1, 2012
On October 4, 2012, the Centers for Disease Control and Prevention released an official health advisory of a multistate investigation of fungal meningitis and joint infections among patients who received epidural or joint space injections of certain steroid products. As discussed in the Mayo Medical Laboratories Hot Topic: Fungal Meningitis: A Critical Problem Caused By Injection of a Contaminated Medication, a single compounding laboratory distributed contaminated steroid medications to multiple medical sites in May 2012. The primary source of these infections has been identified as preservative-free methylprednisolone acetate, prepared by the New England Compounding Center in Framingham, MA.
Approximately 14,000 patients were injected with the contaminated medication since the drug was distributed. The first case of fungal meningitis was identified in Tennessee on September 21. With an average incubation period of up to 4 weeks, the number of cases of fungal meningitis or joint infections, is expected to grow. The fungus identified in most of the reported cases is Exserohilum rostratum. Single cases of meningitis due to Aspergillus fumigatus and Cladosporium species have also been reported. Because fungal infections can be slow to develop, physicians and affected patients should be vigilant for signs of infection.
As the investigation has progressed, additional medications from this compounding laboratory have come under scrutiny. It is believed that several other medications have been contaminated, including at least one patient who was administered a cardioplegic solution during heart surgery. The identified fungus in that patient was Aspergillus fumigatus.
Fungal meningitis causes a variety of symptoms that are consistent with other forms of meningitis. Typical symptoms include headache with fever, neck stiffness, nausea, and may include neurological deficits. During this outbreak, a number of the patients presented with unusual symptoms, including headache without fever or neck stiffness. Some of the patients identified as having received the contaminated epidural injections have also suffered strokes that may have resulted from their infection.
For the patients receiving contaminated injections in other sites, including ophthalmic and joint injections, symptoms are consistent with signs of infection: swelling, increasing pain, redness, and warmth at the injection site.
It is important to remember that the fungi identified from the contaminated medication and from affected patients are not communicable, and the infection cannot be spread from person-to-person. These fungi are common in the environment but rarely cause significant illness.
Since the Hot Topic was recorded, the numbers of patients affected has changed. The most current information about the outbreak is available at the CDC's Web site:
For a review of the fungal organisms identified in this outbreak and information regarding testing for suspected infections, please view the Hot Topic: Fungal Meningitis: A Critical Problem Caused By Injection of a Contaminated Medication.